Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 31, 1997, 6:36 PM EDT for Tattnall County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 1997, 6:36 PM EDT (22:36 UTC)
- Expired
- Aug 31, 1997, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:39 PM EDT | Thunderstorm Wind 50 | Reidsville, GA | Trees and power lines down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 312235 RRA SVRCHS GAC267-312315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 636 PM EDT SUN AUG 31 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...TATTNALL COUNTY AT 630 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR REIDSVILLE. THIS STORM IS EXPECTED TO PRODUCE DAMAGING WINDS NEAR REIDSVILLE AND JUST NORTH ALONG ROUTE 23 BY 645 PM. RESIDENTS IN THE WARNED AREA SHOULD MOVE TO SAFE SHELTER IMMEDIATELY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:52 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 31, 1:52 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SUN AUG 31 1997
RADAR SHOWING SIM BUT NOT QUITE AS INTENSE SHOWRS/TSTMS LIKE YDAY AND
EXPECT THEM TO LAST WELL INTO THE EVE HOURS. GOOD INSTAB AND MSTR IN
PLACE SO THESE LIKE YDAY WILL NEED TO BE WATCHED.
UPR TROF CONT TO WKN WITH VORT LOBE AND INCRSNG OVRALL MSTR OVR THE SE
CSTL RGN MON INTO TUE...PCPTBL WATER IN THE 2.0 INCH RNGE. MODELS CONT
TO DEVLP LO TO THE SW WITH BROAD HI EXTENDING FROM THE NE DOWN THE CST
WL KEEP A WARM AND HUMID AIRMASS WITH SE FLO WELL INTO THE EXTNDD PD.
LIKE THE IDEA OF GOOD CHC POPS TOMORROW AND AGAIN FOR TUE IN VCNTY OF
DECENT UVV ALONG THE S CST AND NOT A MAJOR CHG IN AIRMASS AS SAGGING
FRONT CONT TO DISSPATE. SHOULD SEE A SLIGHT DIURNAL VARIATION IN POPS
BOTH TONIGHT AND MON NIGHT.
S CST CHS-NBC
.TONIGHT...A 30 PERCENT CHANCE OF SHOWERS INTO EARLY MORNING. LOWS
70-75. SOUTHEAST WIND 5 TO 10 MPH. PATCHY DENSE FOG BEFORE SUNRISE.
.MON...A 50 PERCENT CHANCE OF MAINLY AFTN TSTMS. HIGHS 85-90. SOUTHEAST
WIND 10 MPH.
.MON NIGHT...A 30 PERCENT CHANCE OF LATE EVENING/ERLY AM TSTMS. LOWS
70-75. PATCHY FOG BEFORE SUNRISE.
.TUE...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF MAINLY AFTN/EVE TSTMS.
HIGHS MID/UPR 80S.
CCF
.TONIGHT...SE WIND 10 KT. SEAS 3 FT. SCT TSTMS.
.MON...SE WIND 10 TO 15 KT. SEAS 3-4 FT. SCT TSTMS.
.MON NIGHT...SE WIND 10 KT SEAS 3 FT. SCT TSTMS.
.TUE...SE WIND 10 TO 15 KT. SEAS 3-4 FT. SCT TSTMS.
MJRNearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.